COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Fluid/Blood Leak (1250)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/09/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Customer (person): mobile: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
It was reported that a type 1b distal endoleak occurred in the left zenith flex with spiral-z technology aaa endovascular graft iliac leg of a 79-year-old male patient, requiring a secondary intervention.On (b)(6) 2016 (279 days pre-procedure), imaging revealed a stable type iv thoracoabdominal aneurysm with medium iliac angulation.The start of the aneurysm was located above the renal artery.The maximum diameter of the aneurysm was 55.0 mm.All branch vessels (celiac, superior mesenteric artery (sma), right and left renal arteries) were patent with no renal infarcts.The index procedure occurred on (b)(6) 2017, and no difficulties were experienced when deploying the devices.Post-procedure imaging revealed no evidence of device integrity issues or endoleaks.The patient was discharged six days post-procedure on (b)(6) 2017.On (b)(6) 2017 (50 days post-procedure), the 30-day follow up ct revealed the maximum aneurysm diameter was 55.0 mm, with all devices and branch vessels remaining patent.There was no evidence of separation of components, migration or device integrity issues.There was a type 3 endoleak at the zenith fenestrated/custom made fenestrated/branched device and the left renal stent.This event is captured in mfg.Report reference #: (b)(4).A secondary intervention to treat the type 3 endoleak was completed on (b)(6) 2017.An additional stent was placed at the sma, hypogastric branch and the left renal artery.The intervention was considered successful.At the six-month follow up (263 days post-procedure) on (b)(6) 2018, a ct revealed the maximum diameter of the aneurysm was 59.0 mm, with all devices and branch vessels patient.There was no evidence of separation of components, migration or device integrity issues.A type 2 endoleak was identified.On (b)(6) 2018 (427 days post-procedure) at the 12-month follow up, a ct revealed that the maximum aneurysm diameter was 60.0 mm, with all devices and branch vessels patent.There was no evidence of separation of components, migration or device integrity issues.There was still evidence of a type 2 endoleak.A two-year follow up ct (unknown date) revealed that the maximum aneurysm diameter was 59.0 mm, with all devices and branch vessels patent.There was no evidence of separation of components, endoleaks, migration or device integrity issues.Based on imaging performed on (b)(6) 2020, it was determined that device migration had occurred ,and a type 1 endoleak was identified at the left renal stent.On (b)(6) 2022 (998 days post-procedure), a secondary intervention was required to treat the migration and type endoleak, in which an additional stent was placed in the left renal artery.The intervention was considered successful.On (b)(6) 2020 (1122 days post-procedure), a three-year follow up ct revealed the maximum diameter to be 63.0 mm, with all devices and branch vessels patent.There was no evidence of separation of components, migration or device integrity issues.A type 2 endoleak was identified.During a four-year follow up on (b)(6) 2020 (1297 days post-procedure), the ct revealed the maximum aneurysm diameter to be 63.0 mm, with all devices and branch vessels patent.There was no evidence of separation of components, migration or device integrity issues.There was a type ii endoleak.An unscheduled follow up ct performed on (b)(6) 2021 (1655 days post-procedure), revealed the maximum aneurysm diameter to be 67.0 mm, with all devices and branch vessels patent.There was no evidence of separation of components, migration or device integrity issues.There was a type i distal endoleak identified at the left iliac leg graft.An additional intervention was carried out on (b)(6) 2022 (1731 days post-procedure) to treat the type 1b distal endoleak at the left iliac leg graft.The treatment include ancillary component placement of a left iliac leg graft (zbis-12-61-41) and was considered to be successful.An unscheduled follow up ct completed on (b)(6) 2022 (1765 days post-procedure) revealed the maximum aneurysm diameter to be 66.0 mm.All devices and branch vessels remained patent.There was no evidence of separation of components, migration or device integrity issues.There was a type 2 endoleak.A five-year follow up ultrasound performed on (b)(6) 2022 (1807 days post-procedure) revealed the maximum aneurysm diameter to be 62.0 mm, with all branch vessels patent.A type 2 endoleak was present.On (b)(6) 2022 (1814 days post-procedure), the patient completed the final visit and exited the study.No additional harm to the patient has been reported.This report captures the type 1b endoleak that was identified on (b)(6) 2021 that was treated with an ancillary component placement of a left iliac leg graft on (b)(6) 2022.
Additional Manufacturer Narrative
Investigation ¿ evaluation: hopital (b)(6) informed cook of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-56-zt).As part of study protocol 14-11, pt.1560140 had an initial index procedure on (b)(6) 2017.There were no difficulties during deployment.The following report was submitted for previous events involving this patient: mfg.Report reference #: 1820334-2019-02590.This investigation will focus on the 09dec2021 event (1655 days post-procedure).As reported, an unscheduled follow up ct was performed which revealed the maximum aneurysm diameter to be 67.0 mm, with all devices and branch vessels patent.There was no evidence of separation of components, migration, or device integrity issues.There was a type i distal endoleak identified at the left iliac leg graft.An additional intervention was carried out on (b)(6) 2022 (1731 days post-procedure) to treat the type 1b distal endoleak at the left iliac leg graft.The treatment include ancillary component placement of a left iliac leg graft (zbis-12-61-41) and was considered to be successful.On the (b)(6) 2022 the patient completed the final study visit/contact and exited the study.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu), were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances.It should be noted that this device is distributed via a one-device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev3 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions: 4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary.(e.G., adjunctive ballooning or stenting ).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.4.3 pre-procedure measurement techniques and imaging: lengths: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors precluded the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: appropriate procedural imaging is required to successfully position the zenith spiral-z aaa iliac leg and assure accurate apposition to the vessel wall.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: aneurysm enlargement, endoleak, endoprosthesis: improper component placement, incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion 8 patient counseling information: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.11 directions for use: 11.1.7 molding balloon insertion: 5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.Final angiogram 2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires and catheters.Note: if endoleaks or other problems are observed, refer to the suggested instructions for use for the zenith aaa endovascular graft ancillary components.12 imaging guidelines and postoperative follow-up 12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ based on the available information, no device return, and the results of the investigation, a definitive cause for the reported failure could not be determined.Endoleak is a known inherent risk of the device per the ifu.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.